Alert archive / Iowa / Tornado Warnings in 1999

Tornado Warning 33, NWS Des Moines, IA

June 4, 1999Lucas County, Iowa

NWS Des Moines, IA issued this tornado warning at Jun 4, 1999, 12:41 PM CDT for Lucas County, Iowa. It was in force for 49 min. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 1999, 12:41 PM CDT (17:41 UTC)
Expired
Jun 4, 1999, 1:30 PM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Whole counties

County Lucas County, IA

The radar

The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 1:05 PM CDTThunderstorm Wind 52Chariton, IA
Jun 4, 1:05 PM CDTHail 0.88Chariton, IA
Jun 4, 1:20 PM CDTHail 2Chariton, IA
Jun 4, 1:20 PM CDTHail 0.75Chariton, IA
Jun 4, 1:24 PM CDTHail 1.5Chariton, IA
Jun 4, 1:25 PM CDTHail 0.75Chariton, IA
Jun 4, 1:40 PM CDTHail 0.75Chariton, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 10:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1999-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1999-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDSM 041740
TORDSM
IAC117-041830-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1241 PM CDT FRI JUN 4 1999

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  LUCAS COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 130 PM CDT

* AT 1240 PM CDT... DOPPLER RADAR INDICATED A TORNADO 32 MILES SOUTH
  OF DES MOINES OR 7 MILES NORTH NORTHWEST OF LUCAS... MOVING
  SOUTHEAST AT 30 MPH.

* THIS TORNADO CAN BE EXPECTED NEAR...
   LUCAS              BY 1254 PM CDT
   CHARITON           BY 107 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

DEROY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 4, 3:55 AM CDT, 8 hours 46 minutes earlier.

Area forecast discussion, Jun 4, 3:55 AM CDT, 8 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
355 AM CDT FRI JUN 4 1999

WILL FOCUS ONLY ON THE FIRST 2 PERIODS OF THE FORECAST AND LEAVE THE
REST ALONE.

TWO AREAS OF CONCERN THIS MORNING ARE...FIRST THE LINE OF STORMS NOW
OVER NORTHEAST SECTIONS OF THE FORECAST AREA. THESE STORM WILL MOVE
EAST OF THE AREA BY AROUND 10Z. SO FAR NO SEVERE WEATHER TO REPORT.
SECOND AREA SOON TO BE IN WESTERN SECTIONS OF THE FORECAST AREA AND
WILL CONTINUE TO PROPAGATE EAST THIS MORNING AND HAS THE POTENTIAL OF
PRODUCING SOME SEVERE WEATHER UNTIL 12Z. 88D WIND PROFILE SHOWING 45
KTS AT 3000 FEET...SO GOOD INFLOW WILL CONTINUE INTO THE STORMS OVER
WESTERN IOWA THROUGH THE EARLY MORNING HOURS. ANTICIPATING THIS LINE
TO WEAKEN THIS MORNING. HOWEVER LEFT OVER OUT FLOW BOUNDARY MAY BE
CAUSE FOR FOCUS OF AFTERNOON CONVECTION.

MODELS DOING POORLY WITH QPF IN DETERMINING THE AREAS OF CONVECTION
THIS MORNING. WILL GO WITH THE ETA MODEL FOR THIS FORECAST PACKAGE.
MAIN CONCERN WILL BE FOR TONIGHT AS LOW LEVEL JET STRENGTHENS AND LOW
LEVEL WARM ADVECTION INCREASES ESPECIALLY OVER WESTERN IOWA. WARM
FRONTAL BOUNDARY OVER CENTRAL SECTION OF THE STATE HELPING TO FOCUS
LIFT AND WITH CAPES AROUND 4000 TO 5000 J/KG AND SHEAR VALUES IN THE
30S THE POTENTIAL FOR SEVERE WEATHER WILL BE SIGNIFICANT AS
WELL...WILL HIGHLIGHT THIS IN THE ZONES.

.DSM...NONE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 5:46 AM CDTSevere Thunderstorm WarningDMXAudubon34 min
Jun 4, 9:05 AM CDTSevere Thunderstorm WarningDMXCarroll30 min
Jun 4, 9:22 AM CDTSevere Thunderstorm WarningDMXCarroll43 min
Jun 4, 11:50 AM CDTSevere Thunderstorm WarningDMXMadison35 min
Jun 4, 11:52 AM CDTSevere Thunderstorm WarningDMXTama48 min
Jun 4, 12:04 PM CDTSevere Thunderstorm WarningDMXClarke, Warren46 min
Jun 4, 12:28 PM CDTSevere Thunderstorm WarningDMXJasper27 min
Jun 4, 12:38 PM CDTSevere Thunderstorm WarningDMXMarion32 min
Jun 4, 12:59 PM CDTSevere Thunderstorm WarningDMXMahaska51 min
Jun 4, 1:27 PM CDTSevere Thunderstorm WarningDMXLucas, Monroe48 min
Jun 4, 1:44 PM CDTSevere Thunderstorm WarningDMXAppanoose46 min
Jun 4, 2:00 PM CDTSevere Thunderstorm WarningDMXWapello35 min
Jun 4, 2:07 PM CDTSevere Thunderstorm WarningDMXWayne48 min
Jun 4, 2:20 PM CDTSevere Thunderstorm WarningDMXDavis50 min

Nearby

Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.